Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 14, 2018, 8:28 PM EDT for 4 counties in North Carolina; Dillon County, Horry County, Marion County, South Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2018, 8:28 PM EDT (00:28 UTC)
- Expired
- Sep 15, 2018, 2:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Robeson County, NC, Dillon County, SC, Horry County, SC, Marion County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 12:00 AM EDT | FLASH FLOOD | 3 Ne Conway, SC | LONG AVENUE EXTENSION CLOSED BETWEEN RAINWOOD ROAD AND COUNTRY CLUB DRIVE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 212 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 512 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
811
WGUS52 KILM 150028
FFWILM
NCC017-019-047-155-SCC033-051-067-150630-
/O.NEW.KILM.FF.W.0015.180915T0028Z-180915T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
828 PM EDT FRI SEP 14 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southern Robeson County in southeastern North Carolina...
Southern Bladen County in southeastern North Carolina...
Southwestern Brunswick County in southeastern North Carolina...
Columbus County in southeastern North Carolina...
Central Dillon County in northeastern South Carolina...
Horry County in northeastern South Carolina...
Eastern Marion County in northeastern South Carolina...
* Until 230 AM EDT Saturday.
* At 827 PM EDT, Doppler radar continues to indicate heavy rain
across the warned area. Up to 10 inches has fallen across much of
the warning with potential for another 3 to 6 inches of rain
overnight. The threat of flash flooding will continue to increase
overnight.
* Some locations that will experience flooding include...
Myrtle Beach, Lumberton, Conway, North Myrtle Beach, Dillon,
Whiteville, Mullins, Surfside Beach, Shallotte, Sunset Beach, Ocean
Isle Beach, Garden City, North Myrtle Beach Airport, Cherry Grove
Inlet, Myrtle Beach Airport, Little River, Socastee, Red Hill,
Horry and Iredell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3458 7827 3457 7826 3414 7838 3391 7837
3380 7873 3370 7888 3357 7900 3357 7903
3379 7925 3464 7945
$$
IIIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:35 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 14, 6:35 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
635 PM EDT Fri Sep 14 2018
.SYNOPSIS...
Florence or the remnants thereof will drift to the south and
west this weekend bringing additional significant rainfall to
most areas. A subtle drying trend will develop next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 315 PM Friday...Florence continues to grind to the south
and west this afternoon with prolific winds, rain, and storm
surge. Categorical pops continue through the near term period
with rainfall amounts becoming an increasing concern as the deep
moisture laden flow around Florence will continue. There could
be an additional several inches of rain on top of some of the
latest estimates that are showing anywhere from 8-12 inches. The
Flood Watch continues through the period. No changes to the
temperature forecast with lows tonight in the middle 70s and
highs Saturday in the lower 80s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 315 PM Friday...The big story will be on the slow moving
remnants of Florence and the possibility of prolific rainfall
totals through the period. There remains the possibility of
totals well into double digits and it seems reasonable as some
areas, albeit isolated, have already seen high single digit
totals. Pops remain categorical well into Sunday although I do
show an incremental decrease just to trend for uncertainty. The
Flash Flood Watch will likely be extended even further into the
weekend. Highs will be in the lower to middle 80s (a little
warmer Sunday via the possibility of less moisture) and lows in
the lower to middle 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 315 PM Friday...Lingering moisture from Florence coupled with
heating may lead to isolated afternoon showers and thunderstorms
across the area early in the period. By mid-week both the GFS/ECMWF
show a mid-level ridge building over the southeast. Subsidence under
the ridge should limit precip chances into the end of the week. Late
in the period a 5h trough moving across southern Canada and into the
Northeast will shift the ridge offshore. The trough will push a cold
front toward the region as the period ends. Shower and thunderstorm
chances will increase slightly as the period ends. Temperatures will
be near climo at the start of the period, rising above climo by
midweek.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 00Z...Slow moving Florence will drift west southwestward
through the forecast period. Look for tropical strength winds at all
terminals with intermittent IFR visibilities. Ceilings will lower
tonight, becoming IFR at many sites. Winds will slowly diminish
toward morning as Florence continues to slowly weaken.
Extended Outlook...Tropical Storm conditions through
Saturday morning. Gradual improvement east to west Sunday into
Monday.VFR Tuesday and Wednesday.
&&
.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 315 PM Friday...The slow moving nature of Florence will continue
to dictate conditions across the coastal waters through the period.
There will probably be a downgrade in the next couple of advisories
from a hurricane warning to tropical storm warnings but at least
tropical storm conditions will likely continue through Saturday.
SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 315 PM Friday...The challenge for the short term marine period
will be the transition from tropical products to more traditional
advisories. Model guidance is hinting on Saturday evening to Sunday
morning for this change. Even so, winds will remain elevated through
the period as will significant seas. Winds should be out of the
southeast from 25-30 knots initially dropping to 15-20 knots by
early Monday. Seas will likely still be in the double digits
Saturday evening dropping to 5-7 feet by Monday.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 315 PM Friday...Expect a southwest flow of 10-15 knots as any
troughing remaining from the remnants of Florence seems to morph
into a resemblance of the Piedmont Trough. The trough may push to
the coast with a subtle wind shift Wednesday but confidence is low.
There will be some residual higher seas Monday probably eclipsing
small craft criteria but should diminish by the end of the
period.
&&
.CLIMATE...
Wind gusts at the Wilmington International Airport reached 105
mph in the eyewall of Hurricane Florence this morning. This the
highest wind gust measured since Hurricane Helene struck the Port
City on September 27, 1958.
Peak Wind Gusts Date Storm
105 mph 9/14/2018 Hurricane Florence
70 mph 10/8/2016 Hurricane Matthew
66 mph 8/27/2011 Hurricane Irene
74 mph 8/16/2004 Hurricane Charley
86 mph 9/16/1999 Hurricane Floyd
74 mph 8/26/1998 Hurricane Bonnie
86 mph 9/5/1996 Hurricane Fran
70 mph 7/12/1996 Hurricane Bertha
74 mph 9/13/1984 Hurricane Diana
97 mph 9/11/1960 Hurricane Donna
135 mph 9/27/1958 Hurricane Helene
83 mph 8/12/1955 Hurricane Connie
98 mph 10/15/1954 Hurricane Hazel
The barometric pressure at the Wilmington airport reached 28.51
inches, or 965.5 millibars, now the fourth lowest pressure ever
measured in Wilmington.
Lowest Pressure Date Storm
959.7 millibars 9/16/1999 Hurricane Floyd
961.4 millibars 9/5/1996 Hurricane Fran
962.1 millibars 9/11/1960 Hurricane Donna
965.5 millibars 9/14/2018 Hurricane Florence
969.9 millibars 8/26/1998 Hurricane Bonnie
At Wrightsville Beach, the National Ocean Service gauge on
Johnnie Mercer Pier measured a pressure of 28.33 inches, or 959.2
millibars as Hurricane Florence came ashore.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Hurricane Warning for SCZ054>056-058-059.
Flash Flood Watch through Sunday evening for SCZ017-023-024-
032-033-039-054>056-058-059.
Tropical Storm Warning for SCZ017-023-024-032-033-039.
High Rip Current Risk through late Saturday night for SCZ054-
056.
NC...Hurricane Warning for NCZ096-099-105>110.
Flash Flood Watch through Sunday evening for NCZ087-096-099-
105>110.
Tropical Storm Warning for NCZ087.
High Rip Current Risk through late Saturday night for NCZ106-
108-110.
MARINE...Hurricane Warning for AMZ250-252-254-256.
&&
SYNOPSIS...SHK
NEAR TERM...SHK
SHORT TERM...SHK
LONG TERM...III
AVIATION...DL
CLIMATE...TRAHazardous weather outlook, Sep 14, 5:24 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 524 PM EDT Fri Sep 14 2018 AMZ250-252-254-256-152130- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 524 PM EDT Fri Sep 14 2018 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ106-108-110-SCZ054-152130- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 524 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE SATURDAY NIGHT... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. Tropical Storm Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. Tropical Storm Warning. Storm Surge Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ096-099-105-SCZ055-058-059-152130- Bladen-Columbus-Inland Pender-Inland Georgetown-Central Horry- Northern Horry- 524 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-109-152130- Inland New Hanover-Inland Brunswick- 524 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. SCZ056-152130- Coastal Georgetown- 524 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE SATURDAY NIGHT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ087-SCZ017-023-024-032-033-039-152130- Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- 524 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Local storm report, Sep 14, 2:49 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HURRICANE BOLIVIA 34.06N 78.15W
09/14/2018 BRUNSWICK NC PUBLIC
MULTIPLE LARGE TREES AND MANY POWER LINES ARE DOWN
ACROSS BRUNSWICK COUNTY. SOME LARGER TREES ARE UPROOTED.
PICTURES WERE SENT VIA TWITTER.
&&
EVENT NUMBER ILM1800175
21Local storm report, Sep 14, 3:10 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HURRICANE 1 NNE WILMINGTON 34.23N 77.91W
09/14/2018 NEW HANOVER NC MEDIA
*** 2 FATAL, 1 INJ *** TREE FELL ON A HOME ON MERCER
AVE KILLING A MOTHER AND AN INFANT. THE FATHER WAS
INJURED AND TAKEN TO THE HOSPITAL. CONDITION UNKNOWN.
&&
EVENT NUMBER ILM1800176
21Local storm report, Sep 14, 5:28 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
528 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLOOD 2 WSW SHALLOTTE 33.96N 78.42W
09/14/2018 BRUNSWICK NC DEPT OF HIGHWAYS
US-17 IS IMPASSSABLE IN BOTH DIRECTIONS DUE TO FLOODING
NEAR OLD SHALLOTTE RD NW.
&&
EVENT NUMBER ILM1800177
OLIVALocal storm report, Sep 14, 5:33 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
533 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HURRICANE WINNABOW 34.15N 78.09W
09/14/2018 BRUNSWICK NC MEDIA
REPORTS OF STRUCTURAL DAMAGE IN WINNABOW. ROOF BLOWN
OFF HOUSE. TREE FELL DOWN ON TOP OF MOBILE HOME.
&&
EVENT NUMBER ILM1800178
OLIVAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 2:07 AM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 20 hr |
| Sep 15, 11:12 AM EDT | Tornado Warning | ILM | Pender | 23 min |
| Sep 15, 3:16 PM EDT | Special Weather Statement | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 89 min |
| Sep 15, 4:56 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 14 hr |
| Sep 15, 6:01 PM EDT | Tornado Warning | ILM | New Hanover, Pender | 14 min |
| Sep 15, 7:12 PM EDT | Tornado Warning | ILM | New Hanover, Pender | 33 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Flash Flood Warnings in South Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.